Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Is there a connection between Lupus and Atypical Anti Psychotics?
angie21837 posted:
So, I may have systemic Lupus (SLE) and I have Bipolar. I have had no treatment success with over 25 different medications used for Bipolar symptoms (like depression). The Dr's have been trying Atypical Anti Psychotics recently and they seem to make my mood drastically better. The problem is they cause painful pitting edema within two weeks of starting the med. The edema progressively worsens if I stay on the med. If I try a re-start of the med I swell within two days.
Does anyone know if there is a connection? What can I do? Thanks
allie_bf responded:
The only issue of concern that I am aware of is an increased risk of myocarditis associated with some of the drugs, particularly with Clozaril. Whether that extends to all of the drugs in the group, and whether the risk of that inflammatory condition is more of a problem for SLE patients, I have no idea, but it would seem likely. The important thing is to make sure that your two doctors (I am assuming here that the rheumatologist is not writing your Rx's for the bipolar medicine) are coordinating your treatment so that you don't unnecessarily stop your medicine, but that they are each aware of the possibilities of side effects.
R Swamy Venuturupalli, MD, FACR responded:
Edema is an uncommon side effect of atypical anti-psychotics. You may be able to manage the edema by decreasing salt in your diet (salt contributes to water retention.) Avoid alcohol, tobacco, caffeine and high fat foods, all of which inhibit natural functions. Exercise regularly to increase blood circulation as exercise is a natural diuretic. Try elevating the area that is affected as gravity can keep fluids from collecting in the affected area and avoid a sedentary lifestyle.

With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Music Video Tips on Managing Chronic Pain!
My newest music video, hope you guys like it! HUGS and ?, JJ "Never doubt that a small group of thoughtful, committed people can change the ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.